Florida, 2009

Damaging Winds in Florida, July 25, 2009

July 25, 2009 · NWS JAX · 4 events in 3 counties and zones

A mid level trough axis extended down the Appalachian spine and into the lower Mississippi River Valley which provided a west to southwest steering flow over the local area. Precipitable water amounts were near 2 inches with 500 mb temperatures ranging from -8 degrees C to -10 degrees C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level trough axis extended down the Appalachian spine and into the lower Mississippi River Valley which provided a west to southwest steering flow over the local area. Precipitable water amounts were near 2 inches with 500 mb temperatures ranging from -8 degrees C to -10 degrees C. Scattered severe storms developed during the afternoon and evening along the sea breeze fronts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 25, 1:25 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 1:25 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT SAT JUL 25 2009

...DAILY SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THROUGH THE
PERIOD...

.SHORT TERM...TONIGHT THROUGH TUESDAY...

BROAD MID/UPPER LEVEL TROF TO REMAIN IN PLACE THROUGH THE PERIOD
WHILE BERMUDA HIGH PRESSURE RIDGE REMAINS SUPPRESSED SOUTH OF THE
REGION. THIS WILL KEEP A RELATIVELY MOIST SOUTHWEST STEERING FLOW
OUT OF THE NORTHEAST GOMEX THROUGH THE SHORT TERM FORECAST PERIOD.

MAX TEMPS WILL PUSH INTO THE LOWER 90S EACH DAY AND WITH PWATS IN
THE 1.75 TO 2 INCH RANGE...EXPECT SCTD/NUMEROUS CONVECTION TO
DEVELOP MAINLY OVER INLD AREAS AS BOTH SBRZS WILL BECOME ACTIVE WITH
THE ATLC SBRZ MOVING INLD TO THE ST JOHNS RIVER BASIN WHILE THE
GOMEX SBRZ FRONT WILL PUSH INTO THE I-75/US301 CORRIDOR WITH
OUTFLOWS AND BOUNDARY COLLISIONS TAKING OVER DURING THE LATE
AFTERNOON AND INTO THE EVENING HOURS. LEFTOVER CONVECTION WILL DRIFT
INTO THE COASTAL WATERS DURING THE EVENING HOURS AS THE DEEPER
SOUTHWEST FLOW TAKES OVER. HAVE GONE WITH MAINLY A SREF POP
DISTRIBUTION WHICH WAS ABOUT 10-20% HIGHER THAN GFS/NAM OPERATIONAL
GUIDANCE. MID LEVELS WILL REMAIN COOL ENOUGH ALONG WITH DAILY SFC
BASED CAPE VALUES IN THE 3000-4000J RANGE TO SUPPORT SCTD STRONG TO
ISOLD SVR TSTMS EACH DAY WITH WET MICROBURSTS (GUSTY WINDS) THE MAIN
THREAT ALTHOUGH SOME STORMS COULD PRODUCE HAIL AS WELL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

12Z GFS ENSEMBLE RUNS CONTINUE TO SUGGEST THE NORTHWARD MOVEMENT OF
THE BERMUDA HIGH PRESSURE RIDGE UP THE FLORIDA PENINSULA AND
SETTLING OVER THE FORECAST AREA BY NEXT WEEKEND. THIS WILL SLOWLY
BRING POPS BACK TOWARD CLIMATOLOGY IN THE 40-50% RANGE. MAX TEMPS
WILL REMAIN SLIGHTLY ABOVE NORMAL IN THE LOWER 90S.

&&

.AVIATION...TEMPO TSRA IN TAFS MAINLY BETWEEN 20Z-00Z AS SEABREEZES
MOVE INLAND AND EVENTUALLY COLLIDE WITH STORM MOTION MOVING THE
STORMS BACK TOWARD THE EAST COAST.

&&

.MARINE...LIGHT SOUTHWEST FLOW WILL CONTINUE BECOMING SOUTHEAST NEAR
THE COAST DUE TO PM SEABREEZES. SEAS WILL REMAIN MOSTLY 2 TO 3 FEET
IN AN EASTERLY SWELL WITH PERIODS AROUND 9 SECONDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  92  69  91 /  40  50  20  60
SSI  76  91  75  88 /  40  40  20  40
JAX  73  93  72  92 /  50  60  40  60
SGJ  73  91  74  89 /  30  50  40  60
GNV  71  92  70  91 /  20  60  20  50
OCF  71  91  71  91 /  20  50  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/KERNS
Hazardous weather outlook, Jul 25, 4:20 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 AM EDT SAT JUL 25 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
520 AM EDT SAT JUL 25 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TODAY. A FEW
STORMS MAY BECOME STRONG WITH WIND GUSTS TO 50 MPH AND SMALL
HAIL IN ADDITION TO HEAVY RAINFALL AND INTENSE CLOUD TO GROUND
LIGHTNING.

LONG PERIOD SWELLS WILL INCREASE THE THREAT OF RIP CURRENTS TODAY.
PLEASE SEE THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY WITH AN
INCREASE IN COVERAGE EXPECTED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jul 25, 3:40 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT SAT JUL 25 2009

FLZ020-GAZ162-163-252130-
CLINCH-ECHOLS-HAMILTON-
440 PM EDT SAT JUL 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
HAMILTON...SOUTHERN CLINCH AND EASTERN ECHOLS COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF NEEDMORE...OR 10 MILES
NORTHEAST OF JASPER...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEEDMORE AND FARGO THROUGH
530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3098 8266 3066 8243 3059 8264 3060 8270
      3058 8270 3056 8273 3051 8286 3069 8298
TIME...MOT...LOC 2040Z 237DEG 14KT 3063 8286

DEESE
Special weather statement, Jul 25, 3:51 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT SAT JUL 25 2009

FLZ025-032-033-037-252130-
CLAY-DUVAL-PUTNAM-ST. JOHNS-
451 PM EDT SAT JUL 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...NORTHERN
PUTNAM...WESTERN ST. JOHNS AND SOUTHWESTERN DUVAL COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES EAST OF BOSTWICK...OR 7 MILES
NORTHWEST OF HASTINGS...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PALATKA...ORANGE MILLS...
EAST PALATKA...CARRAWAY...BOSTWICK...HASTINGS...GREEN COVE SPRINGS
AND PICOLATA THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3021 8203 3022 8154 2963 8147 2959 8198
TIME...MOT...LOC 2051Z 237DEG 7KT 2978 8159

ZIBURA
Special weather statement, Jul 25, 3:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT SAT JUL 25 2009

FLZ024-GAZ165-166-252145-
COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
456 PM EDT SAT JUL 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN NASSAU
AND CAMDEN COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 545 PM EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER KINGSLAND...MOVING NORTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS
FERRY...KINGSLAND...WOODBINE...COLESBURG...HARRIETTS BLUFF AND KINGS
BAY BASE THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3078 8147 3079 8148 3077 8149 3059 8180
      3074 8190 3097 8182 3104 8168 3082 8144
      3080 8144
TIME...MOT...LOC 2056Z 244DEG 10KT 3079 8168

DEESE
Special weather statement, Jul 25, 4:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT SAT JUL 25 2009

FLZ033-252200-
ST. JOHNS-
517 PM EDT SAT JUL 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600
PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF ELKTON...OR 8 MILES NORTH
OF HASTINGS...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...BAKERSVILLE...DUPONT
CENTER...SAINT AUGUSTINE SHORES...SAINT AUGUSTINE SOUTH...BUTLER
BEACH...SAINT AUGUSTINE...VILANO BEACH AND DURBIN THROUGH 600 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2967 8123 2963 8149 3008 8156 3012 8135
      2996 8130 2995 8131 2994 8130
TIME...MOT...LOC 2117Z 235DEG 13KT 2982 8146

ZIBURA
Special weather statement, Jul 25, 4:25 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 PM EDT SAT JUL 25 2009

GAZ150-163-164-252215-
CHARLTON-CLINCH-WARE-
525 PM EDT SAT JUL 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CHARLTON...SOUTHEASTERN CLINCH AND CENTRAL WARE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FARGO...MOVING NORTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FARGO AND
STEVEN FOSTER STATE PARK THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3108 8240 3072 8219 3062 8252 3081 8267
TIME...MOT...LOC 2126Z 243DEG 12KT 3071 8255

DEESE
Special weather statement, Jul 25, 4:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SAT JUL 25 2009

FLZ037-038-040-252215-
FLAGLER-MARION-PUTNAM-
530 PM EDT SAT JUL 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION...SOUTHEASTERN PUTNAM AND WESTERN FLAGLER COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF SALT SPRINGS...OR 6
MILES SOUTHEAST OF FORT MCCOY...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SALT SPRINGS...
WELAKA...SATSUMA...POMONA PARK...LAKE COMO...GEORGETOWN...CRESCENT
CITY AND ANDALUSIA THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2960 8171 2963 8130 2940 8143 2933 8169
      2924 8165 2922 8197
TIME...MOT...LOC 2130Z 240DEG 13KT 2933 8187

ZIBURA

The radar

The Jacksonville radar (KJAX), 51 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
July 25, 4:35 PM EST
Where
St. Johns County, 0.69 mi S of Sampson Church
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.060, -81.500

Trees were blown down and blocked a road near Interstate 95. The time of the event was based on radar.

Thunderstorm Wind, Nassau

When
July 25, 5:16 PM EST
Where
Nassau County, 0.69 mi S of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.610, -81.630

Power lines were blown down along William Burgess Road.

Thunderstorm Wind, Flagler

When
July 25, 5:25 PM EST
Where
Flagler County, Palm Coast
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.570, -81.210

Wind gusts were estimated to be 55 to 60 mph in west Palm Coast.

Thunderstorm Wind, Flagler

When
July 25, 5:35 PM EST
Where
Flagler County, 2.27 mi NW of Daytona North
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.430

Power lines were blown down near the Daytona North subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176005, 176006, 176007, 176008.